Alert archive / Michigan / Special Weather Statements in 2012
Special Weather Statement, NWS Northern Indiana
NWS Northern Indiana issued this special weather statement at Mar 30, 2012, 12:38 PM EDT for Hillsdale County, Michigan. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 30, 2012, 12:38 PM EDT (16:38 UTC)
- Expired
- Mar 30, 2012, 1:15 PM EDT
- In force
- 37 min
- Issued by
- NWS Northern Indiana
County Hillsdale County, MI
The radar
The Northern Indiana radar (KIWX), 117 km from the middle of the area, began a volume at 16:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 4.6 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 955 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
951 WWUS83 KIWX 301638 SPSIWX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 1138 AM CDT FRI MAR 30 2012 MIZ081-301715- HILLSDALE MI- 1238 PM EDT FRI MAR 30 2012 ...STRONG THUNDERSTORMS MOVING THROUGH CENTRAL HILLSDALE COUNTY... AT 1235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR HILLSDALE...MOVING EAST AT 45 MPH. ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM. LOCATIONS IN THE PATH OF THIS STORM INCLUDE... PITTSFORD AND NORTH ADAMS... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4204 8437 4183 8436 4179 8469 4191 8474 TIME...MOT...LOC 1638Z 259DEG 47KT 4186 8458 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Mar 30, 11:25 AM EDT, 1 hour 13 minutes earlier.
Area forecast discussion, Mar 30, 11:25 AM EDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 1125 AM EDT FRI MAR 30 2012 .UPDATE... CONVECTIVE TRENDS CONTINUE TO BE MONITORED ACROSS THE AREA. ELEVATED SHOWERS AND EMBEDDED STORMS WERE PERSISTING EITHER SIDE OF THE IN/OH/MI STATE LINES WITH SPORADIC REPORTS OF PEA SIZE HAIL. THIS ACTIVITY SHOULD REMAIN BELOW SEVERE LEVELS AS IT CONTINUES TO MOVE EAST. ONE STORM HAS DEVELOPED ON THE SW PART OF THIS AREA OF RAIN AND HAS BEEN SHOWING SIGNS OF SOME ORGANIZATION. RADAR DATA AND SFC OBS INDICATE IT IS LIKELY STILL ELEVATED BUT MAY BECOME SFC BASED OVER THE NEXT COUPLE OF HOURS WITH WARM SECTOR RAPIDLY EXPANDING NE TOWARDS SOUTHERN PARTS OF THE AREA. TEMP/DEWPTS HAVE BEEN INCREASE DRAMATICALLY ACROSS CENTRAL AND EC ILLINOIS WHERE NEAR 60 DEWPTS HAVE ALREADY ARRIVE SW OF CMI. RUC13 AND NEW NAM SUGGEST THAT SOUTHERN THIRD TO HALF IS LIKELY IN BEST POSITION FOR STRONG TO SEVERE STORMS WITH SFC BASED LI'S -4 TO -8 C AND CAPES IN EXCESS OF 1000 J/KG. ADDITIONAL CONCERN LIES WITH MODELS SHOWING A FAIR AMOUNT OF ELEVATED INSTABILITY WITH SHOW WALTER VALUES ON THE -2 TO -4 C EVEN INTO THIS AFTERNOON. IN TERMS OF TEMPS...WILL LOOK AT 16Z OBS AND SEE HOW TRENDS ARE IN FAR SOUTHERN AREAS. GIVEN AMOUNT OF CLEARING AHEAD OF ANTICIPATED LINE...A FEW 70S ARE POSSIBLE SOUTH OF US 24. && .PREV DISCUSSION... /ISSUED 657 AM EDT FRI MAR 30 2012/ AVIATION.../12Z TAFS/ SFC LOW PRESSURE REMAINS RATHER BROAD AND DISORGANIZED ACROSS NW IL AND IA THIS MORNING. AREA OF TSTMS E-NE OF THE LOW HAS CONTINUED TO SLOWLY WKN AS IT MOVED EAST ACROSS NERN IL AND SRN LM...BUT SOME BACK-BUILDING TOWARD NW IL IN PAST HOUR. THIS AREA OF SHRA/TS SHOULD MOVE EAST AHEAD OF THE SFC LOW THIS MORNING SO MAINTAINED PREV SBN TAF FCST OF TEMPO TSRA 13Z-17Z. LATEST HIGH RES GUIDANCE CONTS TO SUGGEST LOW WL DEEPEN AS IT MOVES ESE TODAY ALLOWING AIRMASS TO DESTABILIZE OVER NE INDIANA THIS AFTN AHEAD OF THE SYSTEMS CDFNT. THIS SHOULD RESULT LINE OF TSRA DVLPG TO THE WEST OF FWA THIS AFTN AND IMPACTING THE TERMINAL 19Z-22Z. SOME -RA/DZ AND MVFR CIGS SHOULD PERSIST AS THE LOW MOVES TO THE EAST TONIGHT. PREV DISCUSSION... /ISSUED 444 AM EDT FRI MAR 30 2012/ SHORT TERM.../TODAY THROUGH SAT NGT/ BROAD SFC LOW OVER IA/SWRN MN THIS MORNING EXPECTED TO CONSOLIDATE AND DEEPEN AS IT MOVES ESE THROUGH A CHICAGO-FWA-LIMA LINE TODAY. LARGE CLUSTER OF TSTMS TO E-NE OF THE SFC LOW IN AREA OF LOW LEVEL THETA-E ADVECTION AND UPR LEVEL DIV. IR IMAGERY SHOWING TREND OF WARMING OF CLOUD TOPS IN THIS AREA... BUT NEW CONVECTION DVLPG FARTHER EAST ACROSS NW INDIANA. EXPECT MUCH OF THE CWA WILL HAVE SHOWERS AND TSTMS THIS MORNING...BUT GREATEST COVERAGE BTWN 12Z-18Z EXPECTED TO BE ACROSS NW 1/2 OF CWA ASSOCIATED WITH TSTM CLUSTER CURRENTLY MOVG THROUGH NW IL/SW WI. TRACK OF SFC LOW ACROSS THE AREA TODAY SHOULD RESULT IN A LARGE TEMP GRADIENT WITH 40S IN OUR MI COUNTIES AND NR 70 IN THE SRN TIER OF OUR INDIANA COUNTIES THIS AFTN. NAM AND LOCAL 12KM WRF INDICATE MODERATE INSTABILITY WILL DVLP OVER SRN PORTION OF OUR CWA THIS AFTN WITH 1000-1500J/KG MLCAPE AND RATHER STRONG 0-6KM SHEAR OF 30-40KT. SPC 4KM WRF SUGGESTS TSTMS WILL DEVELOP ALONG THE CDFNT THIS AFTN AS IT MOVES THROUGH THIS ENVIRONMENT ACROSS SRN PORTION OF OUR CWA. DISCREET STORMS EXPECTED TO QUICKLY TRANSITION INTO A LINE AND RACE EASTWARD ACROSS SRN PORTION OF THE AREA BETWEEN 18-00Z. CONT TO THINK AREAS ALONG AND SOUTH OF A RCR-FDY LINE ARE AT GREATEST RISK OF SVR STORMS THIS AFTN... BUT DEPENDING ON EXACT TRACK OF LOW AND SUBSEQUENT NORTHWARD ADVANCE OF WARM SECTOR... THREAT COULD EXTEND FARTHER NORTH A COUPLE MORE COUNTIES INTO NRN INDIANA AND NW OH PER LATEST SPC DAY1 OUTLOOK. AS LOW CONTS ESE ACROSS THE UPR OH VALLEY TONIGHT... LOW LEVEL CAA SHOULD RESULT IN WIDESPREAD LOW CLOUDS OVER THE AREA WHICH WILL PERSIST INTO SATURDAY MORNING. SKIES SHOULD CLEAR SAT AFTN AS SFC RIDGE MOVES ACROSS THE AREA. DESPITE WK LOW LEVEL FLOW/WAA... EXPECT AFTN SUNSHINE WILL ALLOW TEMPS TO REACH THE MID/U50S OVER MOST OF THE CWA. GOOD RADIATIONAL COOLING EARLY SAT NGT SHOULD GIVE WAY TO INCREASING WAA/CLOUDS/GRADIENT WINDS LATE AS RIDGE MOVES TO THE EAST AND A WK CDFNT DROPS SE ACROSS THE UPR GRTLKS. GIVEN THIS SCENARIO...GENERALLY LEANED TOWARD WARMER GUIDANCE VALUES. LONG TERM... SUNDAY THROUGH THURSDAY...THE MAIN CHALLENGE THIS PERIOD INCLUDES THE TIMING AND TRACK OF SHORT WAVE ENERGY EJECTING EAST EARLY NEXT WEEK. THE PERSISTENT PATTERN OF A NEGATIVE HEIGHT ANOMALY ALONG AND OFF THE WESTERN COAST OF NORTH AMERICA WILL CONTINUE TO KEEP RATHER EXTENSIVE UPPER LEVEL RIDGING OVER THE NORTH AMERICAN INTERIOR. FOR THIS PACKAGE...USED A ECMWF/GFS/CANADIAN GEM ENSEMBLE BLEND WITH ANALOGS. THE ONGOING CHANCES FOR SHOWERS AND THUNDERSTORMS MONDAY NIGHT AND TUESDAY APPEAR ON TRACK. IT LOOKS LIKE A PORTION OF THE SHORT WAVE ENERGY WILL SHEAR OUT TO THE NORTHEAST WITH SOME TYPE OF CUT OFF LOW LINGERING TO THE SOUTH OR SOUTHWEST OF THE AREA. SEVERE STORMS ARE PLAUSIBLE GIVEN CAPES APPROACHING 2000 J/KG WITH UPPER LEVEL SUPPORT. IT HAS BEEN REAL HARD TO TAP MUCH COLD AIR BEHIND THESE SYSTEMS THE PAST SEVERAL WEEKS. THE BEST CHANCE FOR COLD AIR AND FREEZING TEMPERATURES IS LATE IN THE PERIOD AS NORTH TO NORTHEAST FLOW SETS UP WITH A SURFACE RIDGE EXTENDING SOUTH FROM JUST WEST OF HUDSON BAY. OTHERWISE...WENT WITH THE HIGH END CANADIAN AND GFS ENSEMBLE MEMBERS WITH HIGHS WELL INTO THE 70S SUNDAY AND MONDAY GIVEN 850 MB TEMPS 14C TO 17C. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SHORT TERM...JT LONG TERM...SKIPPER AVIATION...JT UPDATE...FISHER
Hazardous weather outlook, Mar 30, 5:40 AM EDT, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 540 AM EDT FRI MAR 30 2012 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-310945- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 540 AM EDT FRI MAR 30 2012 /440 AM CDT FRI MAR 30 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY. SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL THIS AFTERNOON... MAINLY ALONG AND SOUTH OF A ROCHESTER INDIANA TO OTTAWA OHIO LINE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE FOR THUNDERSTORMS MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-310945- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 540 AM EDT FRI MAR 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH EARLY THIS AFTERNOON. THERE IS ALSO A CHANCE OF THUNDERSTORMS THIS MORNING. SEVERE STORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE FOR THUNDERSTORMS MONDAY NIGHT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
In the hours before
Local storm report, Mar 30, 9:48 AM EDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
948 AM EDT FRI MAR 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 AM HAIL BENTON HARBOR 42.12N 86.45W
03/30/2012 M0.25 INCH BERRIEN MI TRAINED SPOTTER
&&
NGLocal storm report, Mar 30, 9:50 AM EDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
950 AM EDT FRI MAR 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0949 AM HAIL COLOMA 42.19N 86.31W
03/30/2012 M0.25 INCH BERRIEN MI TRAINED SPOTTER
&&
NGLocal storm report, Mar 30, 10:48 AM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1048 AM EDT FRI MAR 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1048 AM HAIL GRANGER 41.75N 86.11W
03/30/2012 E0.25 INCH ST. JOSEPH IN TRAINED SPOTTER
&&
FISHERSpecial weather statement, Mar 30, 10:59 AM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 1059 AM EDT FRI MAR 30 2012 INZ003-004-012-014-301530- LA PORTE IN-MARSHALL IN-ST. JOSEPH IN-STARKE IN- 959 AM CDT FRI MAR 30 2012 ...STRONG THUNDERSTORMS TO AFFECT NORTHWESTERN MARSHALL...SOUTHERN LA PORTE...SOUTHWESTERN ST. JOSEPH AND NORTHEASTERN STARKE COUNTIES... AT 952 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF KINGSFORD HEIGHTS...OR 11 MILES SOUTHEAST OF WESTVILLE...MOVING EAST AT 45 MPH. UP TO DIME SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM. LOCATIONS IN THE PATH OF THIS STORM INCLUDE... HAMLET... WALKERTON AND KOONTZ LAKE... NORTH LIBERTY... LAKEVILLE... SALEM HEIGHTS AND SOUTH CENTER... TEEGARDEN AND TYNER... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4159 8626 4141 8622 4134 8690 4142 8692 TIME...MOT...LOC 1457Z 257DEG 48KT 4141 8674
Local storm report, Mar 30, 12:20 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1220 PM EDT FRI MAR 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1218 PM HAIL 5 N GOSHEN 41.65N 85.83W
03/30/2012 M0.50 INCH ELKHART IN TRAINED SPOTTER
&&
NGSpecial weather statement, Mar 30, 12:38 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 1138 AM CDT FRI MAR 30 2012 MIZ081-301715- HILLSDALE MI- 1238 PM EDT FRI MAR 30 2012 ...STRONG THUNDERSTORMS MOVING THROUGH CENTRAL HILLSDALE COUNTY... AT 1235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR HILLSDALE...MOVING EAST AT 45 MPH. ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM. LOCATIONS IN THE PATH OF THIS STORM INCLUDE... PITTSFORD AND NORTH ADAMS... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4204 8437 4183 8436 4179 8469 4191 8474 TIME...MOT...LOC 1638Z 259DEG 47KT 4186 8458
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 4:13 AM EDT | Special Weather Statement | IWX | Pulaski | 32 min |
| Mar 30, 4:51 AM EDT | Special Weather Statement | IWX | Fulton, Pulaski | 24 min |
| Mar 30, 10:59 AM EDT | Special Weather Statement | IWX | LaPorte | 31 min |
| Mar 30, 2:10 PM EDT | Special Weather Statement | IWX | Whitley | 35 min |
| Mar 30, 5:19 PM EDT | Special Weather Statement | IWX | Jay | 56 min |
Nearby
Special Weather Statements in Michigan, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.